Archive for Mathematical Logic

, Volume 44, Issue 7, pp 897–911 | Cite as

On dividing chains in simple theories

  • Steffen LewitzkaEmail author
  • Ruy J.G.B. de Queiroz


Dividing chains have been used as conditions to isolate adequate subclasses of simple theories. In the first part of this paper we present an introduction to the area. We give an overview on fundamental notions and present proofs of some of the basic and well-known facts related to dividing chains in simple theories. In the second part we discuss various characterizations of the subclass of low theories. Our main theorem generalizes and slightly extends a well-known fact about the connection between dividing chains and Morley sequences (in our case: independent sequences). Moreover, we are able to give a proof that is shorter than the original one. This result motivates us to introduce a special property of formulas concerning independent dividing chains: For any dividing chain there exists an independent dividing chain of the same length. We study this property in the context of low, short and ω -categorical simple theories, outline some examples and define subclasses of low and short theories, which imply this property. The results give rise to further studies of the relationships between some subclasses of simple theories.

Key words or phrases

Simple theories Dividing chains Morley sequences 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ben-Yaacov, I., Pillay, A., Vassiliev, E.: Lovely pairs of models. Annals of Pure and Applied Logic 122, 235–261 (2003)CrossRefGoogle Scholar
  2. 2.
    Buechler, St.: Lascar strong types in some simple theories. The Journal of Symbolic Logic 64, 817–824 (1999)Google Scholar
  3. 3.
    Buechler, St., Pillay, A., Wagner, F.O.: Supersimple theories. Journal of the American Mathematical Society 14, 109–124 (2001)CrossRefGoogle Scholar
  4. 4.
    Casanovas, E.: The number of types in simple theories. Annals of Pure and Applied Logic 98, 69–86 (1999)CrossRefGoogle Scholar
  5. 5.
    Casanovas, E., Kim, B.: A supersimple nonlow theory. Notre Dame Journal of Formal Logic 39, 507–518 (1998)CrossRefGoogle Scholar
  6. 6.
    Casanovas, E., Wagner, F.O.: Local supersimplicity and related concepts. The Journal of Symbolic Logic 67, 744–758 (2002)Google Scholar
  7. 7.
    Kim, B.: Simple First Order Theories. Ph.D. thesis, University of Notre Dame. USA, 1996Google Scholar
  8. 8.
    Wagner, F.O.: Simple Theories. Kluwer Academic Publishers, Dordrecht, The Netherlands, 2000Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  1. 1.Departamento de FilosofiaPontifícia Universidade Católica do Rio de Janeiro (PUC–Rio)Rio de JaneiroBrazil

Personalised recommendations